Alert archive / Connecticut / Special Weather Statements in 2011
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 2, 2011, 1:08 AM EDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2011, 1:08 AM EDT (05:08 UTC)
- Expired
- Aug 2, 2011, 2:00 AM EDT
- In force
- 52 min
- Issued by
- NWS Boston/Norton, MA
The radar
The Brookhaven radar (KOKX), 88 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 5.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467
WWUS81 KBOX 020508
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
108 AM EDT TUE AUG 2 2011
CTZ002-020600-
HARTFORD CT-
108 AM EDT TUE AUG 2 2011
AT 108 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 14 MILES WEST OF BURLINGTON...OR ABOUT 6 MILES WEST
OF TORRINGTON...MOVING SOUTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...BURLINGTON...CANTON...BRISTOL...
AVON...PLAINVILLE...FARMINGTON...SOUTHINGTON...BLOOMFIELD...WEST
HARTFORD...NEW BRITAIN...NEWINGTON AND HARTFORD.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4181 7295 4184 7294 4181 7263 4157 7278
4155 7282 4156 7284 4154 7285 4154 7286
4156 7288 4155 7294 4164 7294 4164 7299
4180 7302
$$
NOCERAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:03 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 1, 11:03 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1103 PM EDT MON AUG 1 2011 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT BRINGING SLIGHTLY LESS HUMID CONDITIONS TO THE AREA TUESDAY. THERE WILL BE ANOTHER CHANCE OF A FEW SHOWERS/THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...ESPECIALLY IN SOUTHERN NH/NORTHEAST MA. A LOW PRESSURE SYSTEM PASSING SOUTH OF NEW ENGLAND LATE WEDNESDAY AND WEDNESDAY NIGHT MAY PRODUCE SHOWERS ALONG THE SOUTH COAST. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE LATE SATURDAY INTO SUNDAY AS ANOTHER LOW PRESSURE SYSTEM PASSES NEAR SOUTHERN NEW ENGLAND. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... MESOSCALE UPDATE 11 PM... SHOWERS AND TSTMS CONTINUE TO FIRE ACROSS NORTHERN PA AND EASTWARD INTO SOUTHEAST NY INCLUDING THE CATSKILL REGION. COMBINATION OF FRONTAL CONVERGENCE ALONG WITH LFQ OF STRONG UPPER LEVEL PROVIDING FORCING FOR ASCENT. MODEST ML CAPES OF 1000-1500J/KG AND MID LEVEL LAPSE RATES OF 7C/KG WILL LIKELY SUSTAIN CONVECTION TONIGHT. DEEP LAYER SHEAR IS MARGINAL AT 30 KT WHICH WILL LIKELY KEEP AREAL COVERAGE ISOLATED TO WIDELY SCATTERED. MEAN WIND FLOW IS WNW SO MUCH OF THIS ACTIVITY SHOULD SLIDE SW OF NEW ENGLAND. HOWEVER CAN/T RULE OF AN ISOLATED SHOWER OR TSTM AS SURFACE FRONT SLIDES INTO THE REGION ALONG WITH LFQ OF UPPER LEVEL JET. OTHERWISE...PARTIAL CLEARING WILL LIKELY ALLOW FOR PATCHY FOG TO DEVELOP IN THE TYPICALLY PRONE LOCATIONS AFTER MIDNIGHT. LOW TEMPERATURES SHOULD RANGE FROM THE UPPER 50S TO LOWER 60S ACROSS SOUTHWEST NH/WESTERN MA...TO MAINLY THE 60S TO AROUND 70 ELSEWHERE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... RUNNING LATE DUE TO SEVERE CONVECTION THIS AFTERNOON. THE MAIN ISSUE TUE IS THE RISK FOR MID AFTERNOON TO EARLY EVENING CONVECTION ACROSS NE MA AND THE ADJACENT COASTAL WATERS. THERE IS A 500 MB COLD POOL TONGUE ASSOCIATED WITH A TROF PASSAGE. ALL MODELS SHOW THIS FEATURE TO A GREATER OR LESS EXTENT WITH THE NAM SHOWING HIGHER RESOLUTION. TOTAL TOTALS GO ABOVE 50 AND SHOWATERS DOWN TO -1. BESIDES MODERATE INSTABILITY...THERE IS AT LEAST MODERATE VERTICAL WIND SHEAR OF 35 TO 40 KT. THUS...SEE THE POTENTIAL FOR STRONG WIND GUSTS AS WELL AS SOME HAIL ACROSS NE MA AND THE COASTAL WATERS OFF CAPE ANN INCLUDING STELLWAGEN BANK. EASTERN HILLSBOROUGH COUNTY...MIDDLESEX COUNTY AND THE BOSTON METRO AREA ARE NEAR THE SOUTHWEST EDGE OF THIS AREA. HAVE PLACED GUSTY WINDS FOR ENHANCED WORDING IN THE ZFP AND WILL NOTE IN AN UPDATED HWO SHORTLY. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... HIGHLIGHTS... * SHOWERS MAY CLIP SOUTHERN NEW ENGLAND LATE WEDNESDAY * WARM AND DRY WEATHER THURSDAY AND FRIDAY * MORE SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY AFTERNOON INTO SUN OVERVIEW... MODELS IN REASONABLE AGREEMENT WITH RESPECT TO SYNOPTIC PATTERN...BUT SOME DIFFERENCES IN DETAILS. DUE TO CONVECTION ISSUES IN THE NEAR AND SHORT TERM...HAVE SPENT LESS TIME THAN USUAL FOR THE LONG TERM. WEDNESDAY/WEDNESDAY NIGHT... SFC WAVE ASSOCD WITH GT LAKES SHORTWAVE WILL BE TRACKING SE ALONG A WARM FRONT. SOME SORT OF MCS IS LIKELY ALONG THIS WARM FRONT MOVING SE FROM GT LAKES BUT THERE IS UNCERTAINTY WITH HOW CLOSE THIS LOW TRACKS AND IF ANY PRECIP GETS INTO SNE. THE 12Z NAM AND 09Z SREF POINTED TO WET CONDITIONS ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA WHILE THE 12Z GFS AND 12Z ECMWF KEEP THE RAFL SUPPRESSED. A QUICK LOOK AT THE 18Z NAM INDICATES A DRIER SOLUTION. FOR NOW HAVE CHANCE POPS FOR THE SOUTHERN THIRD OF THE AREA...GENERALLY SOUTH OF A HFD-SFZ-GHG LINE. MAY HAVE CONSIDERABLE MID AND HIGH CLOUDS ACROSS MUCH OF THE AREA SOUTH OF RTE 2 IN MA. THURSDAY AND FRIDAY... WARM AND DRY WEATHER LIKELY AS HIGH PRES MOVES INTO REGION. THERE MAY BE EXTRA CLOUD COVER ON THURSDAY ACROSS NE ZONES ASSOCD WITH DEPARTING MID LEVEL VORTEX BUT CONVECTION NOT EXPECTED. TEMPS WILL BE NEAR OR SLIGHTLY ABOVE NORMAL...BUT FRI LOOKS TO BE THE WARMER OF THE TWO DAYS AS WARMER 850 MB TEMPS MOVE IN FROM THE WEST. SATURDAY AND SUNDAY... NEXT SHORTWAVE MOVES IN FROM THE WEST SATURDAY AND HAVE KEPT CHC POPS FROM THE PREVIOUS FORECAST. THE ECMWF TAKES A SURFACE WAVE FURTHER SOUTH THAN THE GFS...ALTHOUGH BOTH BRING RAFL TO MOST OF THE AREA. THERE IS CONSIDERABLE UNCERTAINTY AS TO JUST HOW MUCH TROFINESS WILL BE CARVED OUT FROM THE NE SIDE OF THE SUBTROPICAL RIDGE...AND CONFIDENCE FOR NEXT WEEKEND IS QUITE LOW. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT MODERATE...30 PERCENT TO 60 PERCENT HIGH...GREATER THAN 60 PERCENT TONIGHT... MEDIUM TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS. ISOLATED SHOWER/TSTM POSSIBLE. HOWEVER...BRIEF MVFR-IFR CONDITIONS CAN/T BE RULED OUT. OTHERWISE...PATCHY FOG DEVELOPING LATE MAY RESULT IN MVFR VISIBILITIES AFTER MIDNIGHT IN THE TYPICALLY PRONE LOCATIONS. EVEN BRIEF IFR CONDITIONS CAN NOT BE RULED OUT. VFR CONDITIONS WILL LIKELY PERSIST AT PVD/BOS TERMINALS KBOS TERMINAL... MEDIUM TO HIGH CONFIDENCE IN TAF TONIGHT WITH MAINLY VFR CONDITIONS. VERY LOW PROBABILITY OF AN ISOLATED THUNDERSTORM NEAR THE TERMINAL THROUGH THE NIGHT. OUTLOOK...TUESDAY THROUGH FRIDAY... TUESDAY... HIGH CONFIDENCE FOR VFR FOR MOST OF THE DAY. HOWEVER...A SECONDARY FRONT WILL LIKELY PRODUCE SCT TSTMS ACROSS PORTION S NH AND NE MA...POSSIBLY AS FAR SOUTH AS THE BOS AREA. ANY TSTMS TUE AFTERNOON AND EVENING COULD BE ACCOMPANIED BY STRONG WIND GUSTS AND BRIEF MVFR CIGS AND VSBYS IN RAIN. CURRENT THINKING IS THAT WILL HAVE W-SW WINDS SHIFTING TO W-NW AS FRONT PASSES. THERE IS A LOW PROBABILITY OF A SEA BREEZE IN BOS AND OTHER COASTAL LOCATIONS FOR A FEW HOURS DURING EARLY/MID TUE AFTERNOON. TUESDAY NIGHT... HIGH CONFIDENCE. MAINLY VFR...EXCEPT FOR LOW PROB FOR ISOLD MVFR IN ANY EVENING SHOWERS/TSTMS NE TERMINALS. WEDNESDAY... MEDIUM CONFIDENCE. EXPECT VFR CONDITIONS NORTHERN AND CENTRAL AIRPORTS...BUT A CHANCE OF MVFR CIGS/VSBYS IN SHOWERS ACROSS THE SOUTH COAST TERMINALS. THURSDAY AND FRIDAY... HIGH CONFIDENCE VFR. && .MARINE... TONIGHT...WINDS AND SEAS SHOULD REMAIN BELOW SCA THRESHOLDS. HOWEVER...A FEW STRONG THUNDERSTORMS WITH HAIL AND ISOLATED GUSTY WINDS MAY AFFECT THE WATERS THIS EVENING. OUTLOOK...TUESDAY THROUGH FRIDAY... TUESDAY/TUESDAY EVENING...SCT TSTMS AHEAD OF A SECONDARY COLD FRONT COULD PRODUCE STRONG WIND GUSTS ACROSS THE COASTAL WATERS OFF CAPE ANN AS WELL AS MASS BAY AND STELLWAGEN BANK. WEDNESDAY THROUGH FRIDAY...WINDS AND SEAS LIKELY TO REMAIN BELOW SCA THRESHOLDS THROUGH THE PERIOD. && .EQUIPMENT... BLOCK ISLAND AWOS /KBID/ DEWPOINT IS ERRONEOUS AND FAA HAS BEEN NOTIFIED. THERE IS NO ESTIMATE OF WHEN IT WILL BE FIXED. THIS MAY AFFECT MOS GUIDANCE FOR KBID. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...FRANK/THOMPSON NEAR TERM...NOCERA - UPDATED 1102 PM SHORT TERM...THOMPSON LONG TERM...THOMPSON AVIATION...FRANK/THOMPSON - UPDATED 1102 PM MARINE...FRANK/THOMPSON EQUIPMENT...STAFF
Hazardous weather outlook, Aug 1, 9:13 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 913 PM EDT MON AUG 1 2011 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030115- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 913 PM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MASSACHUSETTS AND PORTIONS OF SOUTHWEST NEW HAMPSHIRE TUESDAY AFTERNOON AND EVENING. AN ISOLATED STORM OR TWO COULD PRODUCE STRONG WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-030115- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 913 PM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A POSSIBILITY OF WIDELY SCATTERED STRONG THUNDERSTORM OVER THE COASTAL WATERS ADJACENT TO CAPE ANN AS WELL AS MASSACHUSETTS BAY AND STELLWAGEN BANK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 1:08 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
108 AM EDT TUE AUG 2 2011
CTZ002-020600-
HARTFORD CT-
108 AM EDT TUE AUG 2 2011
AT 108 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 14 MILES WEST OF BURLINGTON...OR ABOUT 6 MILES WEST
OF TORRINGTON...MOVING SOUTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...BURLINGTON...CANTON...BRISTOL...
AVON...PLAINVILLE...FARMINGTON...SOUTHINGTON...BLOOMFIELD...WEST
HARTFORD...NEW BRITAIN...NEWINGTON AND HARTFORD.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4181 7295 4184 7294 4181 7263 4157 7278
4155 7282 4156 7284 4154 7285 4154 7286
4156 7288 4155 7294 4164 7294 4164 7299
4180 7302
NOCERAThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:43 AM EDT | Special Marine Warning | BOX | 62 min | |
| Aug 2, 5:16 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable | 29 min |
| Aug 2, 5:18 PM EDT | Special Marine Warning | BOX | 39 min | |
| Aug 2, 5:26 PM EDT | Special Weather Statement | BOX | Norfolk | 34 min |
| Aug 2, 6:16 PM EDT | Areal Flood Advisory | BOX | Essex, Middlesex, Suffolk | 71 min |
| Aug 2, 6:23 PM EDT | Special Weather Statement | BOX | Suffolk | 22 min |
| Aug 2, 6:43 PM EDT | Special Marine Warning | BOX | 32 min | |
| Aug 2, 6:52 PM EDT | Special Weather Statement | BOX | Barnstable | 23 min |
| Aug 2, 7:10 PM EDT | Special Weather Statement | BOX | Barnstable | 20 min |
| Aug 2, 7:13 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable | 20 min |
| Aug 2, 7:17 PM EDT | Special Weather Statement | BOX | Bristol | 43 min |
| Aug 2, 7:22 PM EDT | Special Marine Warning | BOX | 23 min | |
| Aug 2, 7:49 PM EDT | Special Marine Warning | BOX | 26 min | |
| Aug 2, 4:24 PM EDT | Special Weather Statement | BOX | Hillsborough | 36 min |
Nearby
Special Weather Statements in Connecticut, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.